Menopause Home > Temporary Menopause
When the ovaries stop producing hormones and eggs for a period of time it is called temporary menopause. The condition can be brought on by premature ovarian failure, certain cancer treatments (such as chemotherapy), or medications used to treat pelvic diseases. The menopause that is caused by some medications may be permanent.
Temporary menopause occurs when the ovaries temporarily stop producing hormones and eggs. It can be associated with:
- Premature ovarian failure
- Certain medications and radiation used to treat cancers
- Medications used to treat other pelvic diseases.
Certain medications can affect the ovaries and reduce the amount of hormones they produce. Some women find that their menstrual periods become irregular or stop completely while having chemotherapy.
A woman's age and the drugs and dosages used will determine whether she experiences temporary menopause while on medications. Chemotherapy may also cause menopause-like symptoms, such as hot flashes and dry vaginal tissues. These tissue changes can make intercourse uncomfortable and can make a woman more prone to bladder and/or vaginal infections.
With some of these medicines, the menopause that results from their use may be permanent.